Thousands of years ago, Ayurvedic medicine was developed in India. The goal of Ayurvedic medicine is to prevent illness, rather than to treat illnesses after thAyurvedic dietary supplements have been recalled because of dangerous metal contaminationey develop. Today, Ayurvedic medicine is practiced in the United States, India, and other locations around the world. Ayurvedic dietary supplements are available in stores and on the internet for United States consumers. However, in September 2015 the Federal Drug Administration (FDA) issued an important recall of these supplements.

Why the FDA Announced a Recall

In September 2015, the FDA announced that people who use any Baidyanath brand Ayurvedic dietary supplements manufactured by Shree Baidyanath Ayurved Bhawan in India and sold in the United States should stop using them now and talk to a healthcare provider.

The recall was announced because these products could have high levels of metals such as lead and mercury. High levels of lead could lead to:

  • Permanent damage to the nervous system.
  • Learning difficulties.
  • Developmental delays.
  • Miscarriage or harm to the fetus in pregnant women.
  • Other serious health problems.

Symptoms of lead poisoning may include memory loss, unexplained high blood pressure, severe constipation or pain, and numbness or tingling of the arms and legs.

High levels of mercury could lead to:

  • Kidney problems.
  • Gastrointestinal problems.
  • Neurological problems.
  • Death.

Symptoms of mercury poisoning may include loss of coordination; vision loss; hearing impairment; “pins and needles” sensations, usually in the hands, feet, and around the mouth; and muscle weakness.

The 2015 FDA recall was not the first time that problems with Ayurvedic dietary supplements have been reported. Since 2000, at least 12 cases of lead poisoning have been reported in the United States. In 2007, the FDA put an alert on these products because of alleged high levels of level, mercury, and arsenic that could cause serious illnesses.

How Do Heavy Metals Get Into the Ayurvedic Supplements?

Lead, mercury, and arsenic may be present in Ayurvedic medications because of the way the supplements are prepared. Some amounts of heavy metal may be purposely infused into some Ayurvedic supplements. These metals are traditionally taken out through heating and cooling processes when the production of the supplements is done correctly. Additionally, some Ayurverdic supplements are prepared with ash which may contain these heavy metals or the plants and herbs used in the medications may be contaminated from polluted water or soil.

Specific Ayurvedic Dietary Supplements Subject to Recall

The FDA is recommending that people stop taking the Baidyanath brand of:

  • Agnitundi Bati
  • Arogyavardhini Bati
  • Brahmi Bati
  • Chitrakadi Bati
  • Gaisantak Bati
  • Marichyadi Bati
  • Rajahpravartini Bati
  • Saptamrit Lauh
  • Sarivadi Bati
  • Shankh Bati

Butala Emporium, Inc of Jackson Heights, NY, has already issued a voluntarily recall of eleven Ayurvedic dietary supplements because of high levels of lead and mercury. The specific supplements included in Butala’s recall include Baidyanath brand:

  • Agnitundi Bati – Batch No. 018, Expiry Date 02/2016
  • Arogyavardhini Bati – Batch No. 018, Expiry Date 03/2017
  • Brahmi Bati – Batch No. HGB-18, Expiry Date 03/2019; Batch Nos. 244 and 242, Expiry Date 03/2017. Products without batch numbers or expiry dates are also subject to this recall
  • Chitrakadi Bati – Batch No. 193, Expiry Date 02/2018
  • Gaisantak Bati – Batch No. GAI-09, Expiry Date 08/2018 and Batch No. 141, Expiry Date 10/2017
  • Marichyadi Bati – Batch No. 200, Expiry Date 08/2017
  • Rajahpravartini Bati – Batch No. RAJ-150 and 126, Expiry Date 1/2019 and 07/2016
  • Saptamrit Lauh – Batch No. SPL-04, Expiry Date 4/2018
  • Sarivadi Bati – Batch No. SARI-015, Expiry Date 01/2019
  • Sarivadi Bati – Batch No. SRI-09, Expiry Date 04/2018
  • Shankh Bati – Batch No. SHN-02, Expiry Date 08/2018

Other companies may have also sold Baidyanath brand Ayurvedic dietary supplements, and the FDA is working to identify these companies and to have the products recalled.

What to Do If You or Your Child Has Been Hurt

If you, your child, or your unborn child suffer any symptoms of lead poisoning, mercury poisoning, or other heavy metal poisoning after taking Ayurvedic dietary supplements, then you should immediately stop taking the medication and talk to your medical provider.

Additionally, you should talk to an experienced Kentucky attorney about your rights. You may be able to recover damages for the harm that has been done. Those damages could include compensation for your medical expenses, lost income, and other damages. To find out more, please start a live chat with us now and schedule a free consultation with an experienced lawyer.

Matthew L. White
Connect with me
Founder & Partner of Louisville Personal Injury Law Firm Gray & White Law